Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 34, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 12, 2024, 5:14 PM CDT for Douglas County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2024, 5:14 PM CDT (22:14 UTC)
- Expired
- Jun 12, 2024, 6:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Douglas County, MN
The radar
The Minneapolis radar (KMPX), 206 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 3:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2495 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
126
WUUS53 KMPX 122214
SVRMPX
MNC041-122300-
/O.NEW.KMPX.SV.W.0034.240612T2214Z-240612T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
514 PM CDT Wed Jun 12 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Western Douglas County in west central Minnesota...
* Until 600 PM CDT.
* At 513 PM CDT, a severe thunderstorm was located near Elbow Lake,
or 16 miles south of Fergus Falls, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Evansville, Brandon, Holmes City, Millerville, and Melby.
This includes Interstate 94 in Minnesota between mile markers 81 and
95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 4608 9548 4580 9553 4588 9576 4593 9577
4611 9577 4611 9568
TIME...MOT...LOC 2213Z 289DEG 31KT 4606 9598
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ETA1 follow-up statement
928
WWUS53 KMPX 122243
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
543 PM CDT Wed Jun 12 2024
MNC041-122300-
/O.CON.KMPX.SV.W.0034.000000T0000Z-240612T2300Z/
Douglas MN-
543 PM CDT Wed Jun 12 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR WESTERN DOUGLAS COUNTY...
At 543 PM CDT, a severe thunderstorm was located over Brandon, or 13
miles west of Alexandria, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Evansville, Brandon, Holmes City, Millerville, and Melby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4608 9548 4580 9553 4588 9576 4593 9577
4611 9577 4611 9568
TIME...MOT...LOC 2243Z 289DEG 31KT 4597 9563
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:53 PM CDT, 2 hours 21 minutes earlier. Its key messages:
- Warm and muggy today with strong to severe thunderstorms expected this afternoon and evening. Large hail, damaging winds and a few tornadoes are possible.
- Seasonable temperatures and dry weather are expected to end the week with rain returning Saturday through early Sunday.
- Chances for precipitation along with warmer temperatures will persist through early next week.&&
Area forecast discussion, Jun 12, 2:53 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 253 PM CDT Wed Jun 12 2024 .KEY MESSAGES... - Warm and muggy today with strong to severe thunderstorms expected this afternoon and evening. Large hail, damaging winds and a few tornadoes are possible. - Seasonable temperatures and dry weather are expected to end the week with rain returning Saturday through early Sunday. - Chances for precipitation along with warmer temperatures will persist through early next week.&& .DISCUSSION... Issued at 250 PM CDT Wed Jun 12 2024 Showers and thunderstorms are continuing to make their way gradually to the east this afternoon. Visible satellite showing much clearer skies across much of western and northern MN as compared to western WI. Thus, nudged down MaxT mainly across western WI due to ongoing cloud cover. Agitated cu has already began to redevelop across western MN and is expected to continue growing in coverage through this afternoon. Across southern and southwestern MN, observations sites are reporting breezy conditions with gusts consisting of 20-30 mph. Even more noticeable, is the strength of a SW'ly LLJ which is forcing temperatures to rebound quickly into the upper 70s, upper 80s, and even a couple of 90s. Meanwhile in the upper-levels, zonal flow with a 120kt upper-level jetstreak extends from Montana all the way to the Great Lakes region allowing for plenty of divergence aloft. Closer to the surface, low pressure continues to skirt across the MN/CAN border to which remains our primary driver for additional rounds of convection this afternoon. A cold front associated with the low pressure will proceed through MN/WI as we progress through the remainder of this afternoon and evening. Instability will increase across western MN early this afternoon to values between 2000 to 3000 J/kg, and effective bulk shear between 40-50 kts. Convective redevelopment is forecast to begin as early as 3 PM but looking more likely near 5 PM onward. As of now, all storm hazard types are in play although the more favorable environment for tornadoes looks to be focused more over north- central and northeastern MN given the 50-60kts of effective shear. As development does occur, storm mode should begin as supercellular providing the tornado/hail threats and then congealing into QLCS line with potential bowing segments providing the damaging wind threat. Although one concern though we have is the results from recent CAMS. The HRRR has been trending less convection coverage except for a few isolated cells across western MN and central MN as well as delaying more widespread redevelopment later and across southeastern MN whereas the Nam3k favors a more widespread QLCS. Conditions will begin to improve as we move into Thursday and Friday. The aforementioned low pressure will vacate east while ridging builds over the western CONUS. Skies will clear out by Thursday afternoon with forecasted highs around the 80 degree mark and with Td's in the 50s, conditions will likely not feel as sticky as compared to today. This weekend into early next week looks to be more wet than dry. A broad troughing pattern to our west will lag in progression and eject multiple shortwaves across the northern plains. As for QPF, the Weather Prediction Center QPF forecast consists much of central MN and western WI could see at least an 1" if not more of rainfall. Portions of southeastern MN could sneak over the 2" mark by the start of next week. Temperatures during this time will fluctuate between the upper 70s to mid/upper-80s. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1228 PM CDT Wed Jun 12 2024 The first round of showers and storms is moving through south central Minnesota early this afternoon. The big question remains what will happen this afternoon. Confidence is low in widespread coverage of TSRA and MVFR conditions, so kept TEMPOs and PROB30s through this evening. Winds have been quite breezy behind the line of showers from this morning, but things should settle back to 20-25kts out of the south/southwest in the next hour or so. After any storms that manage to develop this evening, we will clear out with light northwest winds. KMSP...As mentioned above, there's still plenty of uncertainty regarding the coverage of any evening storms. The window for storms looks to be between 00-04z. These storms will likely lead to MVFR/IFR conditions and could be severe. /OUTLOOK FOR KMSP/ FRI...VFR. Wind VRBL at 5 kts. SAT...RA/TSRA/MVFR likely, IFR possible. Wind SE 10-15 kts. SUN...Mainly VFR. Slight chc TSRA/MVFR. Wind SW 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Dunleavy/ALW AVIATION...Dye
Hazardous weather outlook, Jun 12, 2:55 PM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 255 PM CDT Wed Jun 12 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 132000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 255 PM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms are possible across parts of the area this evening into tonight. If storms do occur, they would likely be severe with large hail, damaging wind, and tornadoes possible. Storms will come to an end by midnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Flooding along area rivers will hold steady or steadily fall over the next few days. Rain from upcoming events could prolong crests. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Special weather statement, Jun 12, 12:39 PM CDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1239 PM CDT Wed Jun 12 2024
MNC013-043-047-091-165-121915-
Freeborn-Faribault-Martin-Blue Earth-Watonwan-
1239 PM CDT Wed Jun 12 2024
...URBAN AND SMALL STREAM FLOODING EXPECTED...
Thunderstorms with heavy rain will cause minor flooding in the
following counties...
Freeborn...Faribault...Martin...Blue Earth...Watonwan...
* Until 215 PM CDT.
* At 1238 PM CDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause urban and small stream flooding.
Overflow of water will result in minor flooding of poor drainage
locations in the area. Up to one inch of rain has already fallen.
* Some locations that will experience minor flooding include...
St. James, Wells, Madelia, Mapleton, Winnebago, Truman, Trimont,
Minnesota Lake, Good Thunder, Amboy, Vernon Center, and Hartland.
Additional rainfall of 1 to 2 inches is expected over the area. This
additional rain will result in minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4376 9473 4408 9471 4405 9380 4385 9384
4385 9340 4363 9364
BPHSpecial weather statement, Jun 12, 12:47 PM CDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1247 PM CDT Wed Jun 12 2024
MNZ092-093-121815-
Freeborn MN-Faribault MN-
1247 PM CDT Wed Jun 12 2024
...A STRONG THUNDERSTORM WILL IMPACT FREEBORN AND NORTHEASTERN
FARIBAULT COUNTIES THROUGH 115 PM CDT...
At 1246 PM CDT, Doppler radar was tracking a strong thunderstorm over
Freeborn, or 15 miles northwest of Albert Lea, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Albert Lea, Wells, Clarks Grove, Alden, Glenville, Geneva, Hartland,
Hollandale, Freeborn, Hayward, Manchester, and Albert Lea Airport.
This includes the following highways...
Interstate 35 between mile markers 7 and 24.
Interstate 90 between mile markers 142 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4368 9377 4385 9369 4385 9354 4383 9314
4356 9322
TIME...MOT...LOC 1746Z 273DEG 36KT 4377 9362
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BPHSpecial weather statement, Jun 12, 1:09 PM CDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
109 PM CDT Wed Jun 12 2024
MNZ093-121915-
Freeborn MN-
109 PM CDT Wed Jun 12 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FREEBORN COUNTY
THROUGH 215 PM CDT...
At 109 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near London, or 7 miles west of Austin, moving east at
55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Glenville, Emmons, London, Mansfield, Twin Lakes, Conger, and Myrtle.
This includes the following highways...
Interstate 35 between mile markers 1 and 6.
Interstate 90 between mile markers 167 and 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4365 9365 4356 9322 4385 9314 4385 9305
4350 9305 4350 9365
TIME...MOT...LOC 1809Z 281DEG 46KT 4363 9312
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ETASpecial weather statement, Jun 12, 2:19 PM CDT, 2 hours 55 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 219 PM CDT Wed Jun 12 2024 MNZ060-062-063-070-121945- Washington MN-Dakota MN-Hennepin MN-Ramsey MN- 219 PM CDT Wed Jun 12 2024 ...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HENNEPIN...NORTH CENTRAL DAKOTA...SOUTHWESTERN WASHINGTON AND SOUTHERN RAMSEY COUNTIES THROUGH 245 PM CDT... At 217 PM CDT, trained weather spotters reported a strong thunderstorm over Minneapolis, moving east at 35 mph. HAZARD...Half inch hail. SOURCE...Trained weather spotters. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Minneapolis, St. Paul, Eagan, Woodbury, Maplewood, Cottage Grove, Inver Grove Heights, Roseville, Oakdale, South St. Paul, West St. Paul, and Mendota Heights. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4493 9333 4501 9330 4500 9288 4476 9296 TIME...MOT...LOC 1917Z 280DEG 29KT 4495 9322 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH BPH
Local storm report, Jun 12, 2:59 PM CDT, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
259 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Tstm Wnd Dmg Twin Lakes 43.56N 93.42W
06/12/2024 Freeborn MN Broadcast Media
Photo of downed tree in Twin Lakes. Time was
estimated.
&&
MKMLocal storm report, Jun 12, 3:07 PM CDT, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
307 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM Tstm Wnd Gst 2 N Albert Lea 43.68N 93.37W
06/12/2024 M48 MPH Freeborn MN AWOS
AWOS station KAEL Albert Lea AP.
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:24 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle | 36 min |
| Jun 12, 6:57 AM CDT | Special Weather Statement | MPX | Chippewa, Kandiyohi | 33 min |
| Jun 12, 7:02 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Swift | 28 min |
| Jun 12, 7:19 AM CDT | Special Weather Statement | MPX | Swift | 26 min |
| Jun 12, 7:34 AM CDT | Special Weather Statement | MPX | Lac qui Parle | 41 min |
| Jun 12, 7:44 AM CDT | Severe Thunderstorm Warning | MPX | Yellow Medicine | 46 min |
| Jun 12, 8:35 AM CDT | Special Weather Statement | MPX | Renville | 25 min |
| Jun 12, 8:47 AM CDT | Special Weather Statement | MPX | Chippewa | 28 min |
| Jun 12, 9:19 AM CDT | Special Weather Statement | MPX | Renville | 26 min |
| Jun 12, 9:37 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Renville | 27 min |
| Jun 12, 9:45 AM CDT | Special Weather Statement | MPX | Renville | 30 min |
| Jun 12, 10:05 AM CDT | Special Weather Statement | MPX | McLeod | 25 min |
| Jun 12, 10:33 AM CDT | Special Weather Statement | MPX | McLeod | 27 min |
| Jun 12, 10:44 AM CDT | Special Weather Statement | MPX | Nicollet | 31 min |
| Jun 12, 10:59 AM CDT | Special Weather Statement | MPX | Brown | 31 min |
| Jun 12, 11:00 AM CDT | Special Weather Statement | MPX | Goodhue, Steele, Waseca | 45 min |
| Jun 12, 11:16 AM CDT | Special Weather Statement | MPX | Renville | 29 min |
| Jun 12, 11:25 AM CDT | Special Weather Statement | MPX | Nicollet | 35 min |
| Jun 12, 11:25 AM CDT | Special Weather Statement | MPX | Blue Earth, Watonwan | 35 min |
| Jun 12, 11:43 AM CDT | Special Weather Statement | MPX | Nicollet | 92 min |
| Jun 12, 12:07 PM CDT | Special Weather Statement | MPX | Rice, Steele, Waseca | 83 min |
| Jun 12, 12:39 PM CDT | Special Weather Statement | MPX | Blue Earth, Faribault, Watonwan | 96 min |
| Jun 12, 12:47 PM CDT | Special Weather Statement | MPX | Freeborn | 28 min |
| Jun 12, 1:09 PM CDT | Special Weather Statement | MPX | Freeborn | 66 min |
| Jun 12, 1:10 PM CDT | Areal Flood Warning | MPX | Le Sueur, Scott, Sibley | 6 hr |
| Jun 12, 2:19 PM CDT | Special Weather Statement | MPX | Ramsey | 26 min |
| Jun 12, 5:20 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 40 min |
| Jun 12, 5:48 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope | 42 min |
| Jun 12, 6:14 PM CDT | Severe Thunderstorm Warning | MPX | Stearns, Todd | 46 min |
| Jun 12, 6:47 PM CDT | Tornado Warning | MPX | Morrison | 28 min |
| Jun 12, 6:51 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison, Stearns | 54 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.